Alert archive / Texas / Special Weather Statements in 2020
Special Weather Statement, NWS Brownsville, TX
NWS Brownsville, TX issued this special weather statement at May 25, 2020, 1:07 AM CDT for Hidalgo County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2020, 1:07 AM CDT (06:07 UTC)
- Expired
- May 25, 2020, 2:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Brownsville, TX
County Hidalgo County, TX
The radar
The Brownsville radar (KBRO), 85 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 6.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2737 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
409
WWUS84 KBRO 250607
SPSBRO
Special Weather Statement
National Weather Service Brownsville TX
107 AM CDT Mon May 25 2020
TXZ253-250700-
Southern Hidalgo TX-
107 AM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HIDALGO AND NORTHWESTERN
CAMERON COUNTIES UNTIL 200 AM CDT...
At 105 AM CDT, radar estimates were showing strong winds exceeding
40 mph developing across southern Hidalgo County in the wake of the
thunderstorms that have moved through the area.
Wind gusts up to 50 mph will be possible over the next hour.
Locations impacted include...
Edinburg, Mission, Pharr, Weslaco, San Juan, Alamo, Donna, Mercedes,
Hidalgo and Elsa.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
Deep South Texas.
LAT...LON 2605 9807 2607 9813 2605 9815 2607 9818
2606 9819 2612 9830 2610 9830 2617 9834
2616 9839 2622 9844 2620 9848 2624 9854
2622 9856 2647 9845 2634 9786 2606 9787
2607 9803 2604 9807
TIME...MOT...LOC 0605Z 299DEG 10KT 2621 9826
$$
HallmanWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at May 25, 12:27 AM CDT, 40 minutes earlier.
Area forecast discussion, May 25, 12:27 AM CDT, 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 1227 AM CDT Mon May 25 2020 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...A thunderstorm complex is marching from west to east within Deep South Texas and the Rio Grande Valley, and the timing of the convection (an end of it) has been built into the current suite of TAFs. More tranquil conditions are expected on Monday in the wake of the thunderstorm complex. && .PREV DISCUSSION... /issued 721 PM CDT Sun May 24 2020/ DISCUSSION...A Severe Thunderstorm Watch has been issued for Zapata, Jim Hogg, Starr and Brooks counties from now until Midnight CDT. Potential threats include large hail up to the size of limes, damaging wind gusts of up to 70 MPH, as well as localized flooding. Current mesoanalysis shows little to no capping inversion in the northwest ranchlands from Zapata to Laredo. Very strong instability is noted with MLCAPE of around 3500 J/kg. A mid-level wind max is expected to move over South Texas late tonight, increasing shear and steepening mid-level lapse rates, and thus increasing the potential for large hail and damaging winds. High- resolution CAMs indicate 0-6km bulk shear values increasing to 40-50kts, so supercellular or multicellular structures would be anticipated. Some models bring a potential line segment or squall line through Deep South Texas as the convection evolves. With the current 00Z sounding from BRO showing a decent capping inversion, confidence is low on convection reaching into the lower Rio Grande Valley. However, MLCIN may diminish as the mid-level disturbance moves closer overhead, meaning the cap could erode later tonight. Therefore, we will continue to monitor and update as needed. DISCUSSION...Updated for latest aviation discussion below. AVIATION...VFR conditions should prevail through this evening with low ceilings developing after midnight. Models indicate MVFR conditions being possible between midnight and sunrise with VFR continuing thereafter through Monday. Strong storms will also be possible late tonight. If storms hold together into the Rio Grande Valley, the timing would generally be between 10 PM and 4 AM CDT. Isolated large hail and gusty winds will be possible. Confidence is very low on thunderstorms continuing into Brownsville due to a notable capping inversion per the 00Z BRO sounding. Will update as needed. PREV DISCUSSION... /issued 318 PM CDT Sun May 24 2020/ .Slight risk of severe weather across northern and western portions of Deep South Texas tonight into Monday morning... .Heavy rainfall threat continues across Deep South Texas through the rest of the Memorial Day weekend... SHORT TERM (Now through Monday Night): A deep mid to upper level trough will edge into the Central U.S. tonight and deepen into the southern plains by the start of the workweek. With ample surface moisture streaming in from the Gulf over the region and conditional instability in place, the nature of the convection that forms will depend primarily on the timing and location of mesoscale interactions...namely, the vort maxes that circulate around base of the trough as well as any surface features including the dry line over West Texas and convective outflows. There is a potential for isolated strong to severe thunderstorms to develop and move into Deep South Texas and the RGV this evening through Monday night. The Storm Prediction Center (SPC) has a slight risk for severe weather across Zapata, Jim Hogg, and Starr Counties and a marginal risk for the rest of Deep South Texas and the Rio Grande Valley for tonight and all of our area in a marginal risk for Monday and Monday night. The primary threats include damaging wind and hail with these storms. While there is generally good agreement between the models on the potential for a wet forecast tonight into early next week because of this general pattern, the exact onset, location, and duration of the showers and thunderstorms that may develop continues to be a challenge. While most models are still indicating significant MCS or MCC development northwest and west of the CWA this evening which may cross portions of or all of our region overnight, some of the CAMs (especially the HRRR) are scaling back the rainfall and thunderstorm potential for tonight. In addition to the severe weather threat, the Weather Prediction Center (WPC) has included all of Deep South Texas and the Rio Grande Valley in a marginal risk for excessive rainfall tonight through Monday night, with a slight chance for excessive rainfall in Zapata County tonight. This means that localized flash flooding will be possible as some of these storms move through the area during the short term. The better rain chances look like they will be concentrated mostly to our north through the period, but WPC's Day 1- 3 QPF shows most of Deep South Texas receiving 1.00" to 3.00" of total rainfall through 7 AM CDT Tuesday, but locally higher amounts are possible. Temperatures will depend primarily on the cloud cover and any rain and thunderstorm development, areal coverage and longevity, but will generally be in the lower to mid 70s tonight and Monday night with high temperatures on Monday reaching the lower 90s. LONG TERM (Tuesday through Sunday): 500mb low/trough across the southern plains/Texas will continue to provide unsettled weather across portions of South Texas Tuesday as the GFS progs an MCS moving from west to east late Mon night into early Tues morning. The model blends are progging considerably high rain chances across the CWA Tuesday as a result. Some drier air aloft is expected to move across south Texas Tues night and this should inhibit convective development Tues night into Wednesday but low to mid level moisture will remain high across northeast Mexico to warrant at least a slight chance of showers and thunderstorms across the Rio Grande Valley. The rest of the forecast period will depend highly on the future position and movement of the 500mb low across northeast Mexico Thursday as the GFS progs the upper level low elongating across the eastern half of the state through the rest of the week into the weekend before retrograding southwest towards southwest Texas Sunday. This scenario will provide a chance of showers and thunderstorms across deep South Texas Friday through Sunday as a result. MARINE (Now through Monday Night): Buoy 42020 is reporting seas near 5 feet and southeast winds of 15 knots, gusting to 20 knots. Slighlty elevated seas will continue into tonight and generally subside through the period to 2 to 4 feet. Showers and thunderstorms will be possible tonight through Monday night, and localized winds and seas will be affected by any outflows produced by any strong storms that may develop. Tuesday through Friday...Moderate to strong east to northeast winds will prevail across the coastal waters Tuesday in the wake of a convective frontal boundary. Small craft advisories will likely be needed for all of the coastal waters Tuesday before the pressure gradient weakens across the lower Texas coast Tues night. Seas will remain elevated offshore the lower Texas coast Tues night and small craft advisories will likely be needed for high seas as winds diminish. Light and variable winds will prevail across the coastal waters Tues night and will be light east to southeast Wednesday with low pressure across the southern plains. The pressure gradient will continue to remain weak across the coastal waters Thursday and light southerly winds will prevail across the western Gulf of Mexico. A weak frontal boundary/surface trough is expected to move through the coastal waters Friday. Winds should shift to the north and increase slightly as a result. && .BRO WATCHES/WARNINGS/ADVISORIES...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 25, 12:50 AM CDT, 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Brownsville TX 1250 AM CDT Mon May 25 2020 TXZ248>257-351-353-260600- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 1250 AM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Rest of Tonight A Severe Thunderstorm Watch is in effect for the counties of Hidalgo, Brooks, Kenedy, Willacy, and Cameron until 6 AM CDT Monday. Storms that develop will have the potential of producing large hail, damaging winds and localized flooding. There is a moderate risk of rip currents along the beaches of South Padre Island and Boca Chica Beach. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible Monday night and Tuesday for all of Deep South Texas. Strong damaging winds will be the main threat with some large hail also possible. Areas of heavy rainfall Monday night and Tuesday may produce flooding of streets and low-lying flood prone areas. There will be an elevated risk of rip currents along area beaches Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed. GMZ130-132-135-150-155-170-175-260600- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 1250 AM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Rest of Tonight A Severe Thunderstorm Watch is in effect for the Laguna Madre and Gulf of Mexico waters from 0 to 20 nautical miles offshore until 6 AM CDT Monday. Storms that develop will have the potential of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms Monday night through Tuesday may produce strong gusty winds, lightning strikes, poor visibility with heavy rainfall, and locally higher seas. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed.
In the hours before
Special weather statement, May 24, 10:52 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1052 PM CDT Sun May 24 2020
TXZ249-250-250515-
Brooks TX-Jim Hogg TX-
1052 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JIM HOGG AND NORTHERN
BROOKS COUNTIES UNTIL 1215 AM CDT...
At 1051 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Realitos to 10 miles
south of Aguilares. Movement was east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Falfurrias, Hebbronville, Gruy Stadium, La Colonia Park, Airport Road
Addition, South Fork Estates, Falfurrias Junior High School, Las
Lomitas, Pleasant Park and Thompsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
Deep South Texas.
LAT...LON 2734 9855 2734 9852 2727 9852 2726 9799
2704 9799 2709 9895 2727 9895 2727 9880
2735 9880 2736 9863 2734 9862 2734 9859
2736 9859 2736 9855
TIME...MOT...LOC 0351Z 273DEG 28KT 2754 9868 2730 9908
60/SPEECESpecial weather statement, May 24, 11:35 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1135 PM CDT Sun May 24 2020
TXZ250-251-353-250515-
Brooks TX-Northern Hidalgo TX-Inland Kenedy TX-
1135 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY...
NORTHEASTERN HIDALGO...SOUTHEASTERN BROOKS AND NORTHWESTERN WILLACY
COUNTIES UNTIL 1215 AM CDT...
At 1134 PM CDT, Doppler radar was tracking strong thunderstorms
developing along I69C, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Armstrong, Encino, Rachal, Norias, El Coyote Ranch Airport, U S 77
Border Patrol Station and Rudolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
Deep South Texas.
LAT...LON 2704 9778 2662 9774 2661 9796 2660 9796
2653 9839 2705 9815
TIME...MOT...LOC 0434Z 262DEG 24KT 2664 9814
HallmanSpecial weather statement, May 25, 12:08 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1208 AM CDT Mon May 25 2020
TXZ253>257-353-250615-
Coastal Willacy TX-Inland Willacy TX-Southern Hidalgo TX-
Coastal Cameron TX-Northern Hidalgo TX-Inland Cameron TX-
1208 AM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO...CAMERON
AND WILLACY COUNTIES UNTIL 115 AM CDT...
At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm over
Monte Alto, or near Edcouch, moving east at 30 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Edinburg, Harlingen, Weslaco, San Juan, San Benito, Alamo, Donna,
Mercedes, Raymondville and La Feria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
Deep South Texas.
LAT...LON 2603 9766 2606 9817 2657 9823 2641 9802
2658 9728 2644 9732 2648 9725 2646 9724
2636 9738 2638 9734 2636 9733 2644 9723
2636 9731 2641 9722 2595 9715 2593 9735
2584 9740
TIME...MOT...LOC 0508Z 261DEG 25KT 2634 9796
HallmanSpecial weather statement, May 25, 12:09 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1209 AM CDT Mon May 25 2020
TXZ249>251-351-250530-
Brooks TX-Jim Hogg TX-Coastal Kenedy TX-Inland Kenedy TX-
1209 AM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENEDY...EASTERN JIM
HOGG AND BROOKS COUNTIES UNTIL 1230 AM CDT...
At 1207 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pleasant Park to 12 miles northeast of Agua
Nueva. Movement was southeast at 35 mph.
Penny size hail and winds in excess of 40 to 45 mph will be possible
with these storms.
Locations impacted include...
Falfurrias, Encino, Sarita, La Colonia Park, Airport Road Addition,
Falfurrias Junior High School, Pleasant Park, San Rafael Ranch
Airport and Kenedy County Sheriffs Office.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
Deep South Texas.
LAT...LON 2727 9852 2726 9799 2721 9798 2724 9792
2725 9782 2728 9779 2728 9776 2726 9773
2728 9765 2724 9763 2723 9755 2728 9742
2708 9750 2679 9854 2734 9855 2734 9852
TIME...MOT...LOC 0507Z 321DEG 31KT 2724 9811 2702 9845
60/SPEECESpecial weather statement, May 25, 12:39 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1239 AM CDT Mon May 25 2020
TXZ250-251-254-256-351-353-250630-
Coastal Willacy TX-Inland Willacy TX-Brooks TX-Coastal Kenedy TX-
Northern Hidalgo TX-Inland Kenedy TX-
1239 AM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR KENEDY...NORTHEASTERN HIDALGO...
BROOKS AND NORTHWESTERN WILLACY COUNTIES UNTIL 130 AM CDT...
At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm near
Norias, or 12 miles southeast of Armstrong, moving northeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Raymondville, Falfurrias, Armstrong, Port Mansfield, Encino, Hargill,
Rachal, Lasara, San Manuel and Linn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
Deep South Texas.
LAT...LON 2723 9755 2728 9735 2692 9745 2700 9756
2694 9749 2693 9753 2692 9755 2692 9747
2682 9752 2677 9746 2684 9746 2656 9742
2656 9737 2643 9787 2645 9812 2692 9835
2726 9835 2721 9797 2728 9779
TIME...MOT...LOC 0539Z 244DEG 27KT 2678 9767
HallmanSpecial weather statement, May 25, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
107 AM CDT Mon May 25 2020
TXZ253-250700-
Southern Hidalgo TX-
107 AM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HIDALGO AND NORTHWESTERN
CAMERON COUNTIES UNTIL 200 AM CDT...
At 105 AM CDT, radar estimates were showing strong winds exceeding
40 mph developing across southern Hidalgo County in the wake of the
thunderstorms that have moved through the area.
Wind gusts up to 50 mph will be possible over the next hour.
Locations impacted include...
Edinburg, Mission, Pharr, Weslaco, San Juan, Alamo, Donna, Mercedes,
Hidalgo and Elsa.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
Deep South Texas.
LAT...LON 2605 9807 2607 9813 2605 9815 2607 9818
2606 9819 2612 9830 2610 9830 2617 9834
2616 9839 2622 9844 2620 9848 2624 9854
2622 9856 2647 9845 2634 9786 2606 9787
2607 9803 2604 9807
TIME...MOT...LOC 0605Z 299DEG 10KT 2621 9826
HallmanThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:20 PM CDT | Special Weather Statement | BRO | Zapata | 70 min |
| May 24, 10:46 PM CDT | Special Weather Statement | BRO | Hidalgo | 59 min |
| May 24, 10:52 PM CDT | Special Weather Statement | BRO | Brooks | 83 min |
| May 24, 11:29 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Starr, Willacy | 46 min |
| May 24, 11:35 PM CDT | Special Weather Statement | BRO | Brooks | 40 min |
| May 24, 11:54 PM CDT | Special Marine Warning | BRO | 111 min | |
| May 25, 12:01 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo, Kenedy, Willacy | 44 min |
| May 25, 12:08 AM CDT | Special Weather Statement | BRO | Cameron, Hidalgo, Willacy | 67 min |
| May 25, 12:09 AM CDT | Special Weather Statement | BRO | Brooks | 21 min |
| May 25, 12:31 AM CDT | Areal Flood Advisory | BRO | Hidalgo, Kenedy, Willacy | 119 min |
| May 25, 12:39 AM CDT | Special Weather Statement | BRO | Brooks, Kenedy | 51 min |
| May 25, 12:41 AM CDT | Special Marine Warning | BRO | 2 hr | |
| May 25, 1:13 AM CDT | Special Weather Statement | BRO | Cameron, Willacy | 47 min |
| May 25, 2:08 AM CDT | Special Weather Statement | BRO | Cameron | 52 min |
| May 25, 2:11 AM CDT | Special Marine Warning | BRO | 64 min | |
| May 25, 2:35 AM CDT | Special Marine Warning | BRO | 115 min | |
| May 25, 3:21 AM CDT | Special Marine Warning | BRO | 39 min | |
| May 25, 8:07 AM CDT | Coastal Flood Statement | BRO | Kenedy | 16 hr |
| May 25, 8:07 AM CDT | Rip Current Statement | BRO | Kenedy | 23 hr |
Nearby
Special Weather Statements in Texas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.